Alert archive / Illinois / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 167, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 20, 2019, 10:06 AM CDT for 7 counties in Illinois. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 10:06 AM CDT (15:06 UTC)
- Expired
- Aug 20, 2019, 11:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeWitt County, IL, Logan County, IL, Macon County, IL, McLean County, IL, Piatt County, IL, Sangamon County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:15 AM CDT | TSTM WND DMG | 1 Se Heyworth, IL | LARGE TREE DOWN |
| Aug 20, 10:23 AM CDT | TSTM WND DMG | Latham, IL | LINES AND POLES DOWN. |
| Aug 20, 10:30 AM CDT | TSTM WND DMG | Clinton, IL | LARGE TREE SPLIT IN HALF ON SOUTH ALEXANDER ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 6:18 AM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2352 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS53 KILX 201506
SVRILX
ILC039-107-113-115-147-167-179-201600-
/O.NEW.KILX.SV.W.0167.190820T1506Z-190820T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1006 AM CDT Tue Aug 20 2019
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Eastern Logan County in central Illinois...
Northeastern Sangamon County in central Illinois...
Northern Piatt County in central Illinois...
De Witt County in central Illinois...
Southeastern Tazewell County in central Illinois...
McLean County in central Illinois...
Northern Macon County in central Illinois...
* Until 1100 AM CDT.
* At 1005 AM CDT, severe thunderstorms were located along a line
extending from Hudson to near Atlanta to Elkhart, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bloomington, Decatur, Lincoln, Clinton, Normal, Le Roy, Forsyth,
Heyworth, Lexington, Farmer City, Hudson, Maroa, Atlanta, Mount
Pulaski, Warrensburg, Colfax, Downs, Argenta, Mansfield and Oreana.
This includes the following highways...
Interstate 39 between mile markers 0 and 9.
Interstate 55 between mile markers 130 and 181.
Interstate 72 between mile markers 139 and 161.
Interstate 74 between mile markers 122 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4067 8858 4062 8857 4061 8846 4016 8850
3988 8883 3992 8941 3994 8948 3999 8949
4063 8907 4063 8904 4066 8904 4066 8900
4068 8898
TIME...MOT...LOC 1505Z 275DEG 32KT 4061 8899 4023 8923 3999 8948
HAIL...1.00IN
WIND...60MPH
$$
Barnes3 follow-up statements
540
WWUS53 KILX 201531
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1031 AM CDT Tue Aug 20 2019
ILC179-201540-
/O.CAN.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Tazewell-
1031 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAZEWELL COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Illinois.
LAT...LON 4067 8858 4062 8857 4061 8846 4016 8850
3988 8883 3992 8941 3995 8938 4001 8930
4054 8893 4061 8888 4068 8884
TIME...MOT...LOC 1530Z 274DEG 32KT 4065 8869 4021 8895 3994 8924
$$
ILC039-107-113-115-147-167-201600-
/O.CON.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Logan-Sangamon-Piatt-De Witt-McLean-Macon-
1031 AM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN LOGAN...NORTHEASTERN SANGAMON...NORTHERN PIATT...DE
WITT...EASTERN MCLEAN AND NORTHERN MACON COUNTIES...
At 1030 AM CDT, severe thunderstorms were located along a line
extending from near Lexington to Wapella to near Latham, moving east
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bloomington, Decatur, Clinton, Normal, Le Roy, Forsyth, Heyworth,
Lexington, Farmer City, Maroa, Mount Pulaski, Warrensburg, Colfax,
Downs, Argenta, Mansfield, Oreana, Saybrook, Wapella and Towanda.
This includes the following highways...
Interstate 55 between mile markers 169 and 181.
Interstate 72 between mile markers 139 and 161.
Interstate 74 between mile markers 135 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4067 8858 4062 8857 4061 8846 4016 8850
3988 8883 3992 8941 3995 8938 4001 8930
4054 8893 4061 8888 4068 8884
TIME...MOT...LOC 1530Z 274DEG 32KT 4065 8869 4021 8895 3994 8924
HAIL...1.00IN
WIND...60MPH
$$
Barnes366
WWUS53 KILX 201548
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1048 AM CDT Tue Aug 20 2019
ILC107-167-201558-
/O.CAN.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Logan-Sangamon-
1048 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN AND
NORTHEASTERN SANGAMON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Illinois.
LAT...LON 4061 8846 4016 8850 3988 8883 3989 8901
4062 8855
TIME...MOT...LOC 1548Z 274DEG 32KT 4064 8850 4020 8875 3990 8897
$$
ILC039-113-115-147-201600-
/O.CON.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Piatt-De Witt-McLean-Macon-
1048 AM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHERN PIATT...EASTERN DE WITT...SOUTHEASTERN MCLEAN AND
NORTHEASTERN MACON COUNTIES...
At 1048 AM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Fairbury to near Weldon to Forsyth,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Decatur, Forsyth, Farmer City, Argenta, Mansfield, Oreana, Saybrook,
De Land, Weldon, Bellflower, Arrowsmith, Cisco, Cropsey, De Witt,
Anchor, Lane and Galesville.
This includes the following highways...
Interstate 72 between mile markers 139 and 161.
Interstate 74 between mile markers 152 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4061 8846 4016 8850 3988 8883 3989 8901
4062 8855
TIME...MOT...LOC 1548Z 274DEG 32KT 4064 8850 4020 8875 3990 8897
HAIL...1.00IN
WIND...60MPH
$$
Barnes824
WWUS53 KILX 201559
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1059 AM CDT Tue Aug 20 2019
ILC039-113-115-147-201609-
/O.EXP.KILX.SV.W.0167.000000T0000Z-190820T1600Z/
Piatt-De Witt-McLean-Macon-
1059 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIATT...EASTERN DE
WITT...SOUTHEASTERN MCLEAN AND NORTHEASTERN MACON COUNTIES WILL
EXPIRE AT 1100 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Illinois.
LAT...LON 4061 8846 4016 8850 3988 8883 3989 8901
4062 8855
TIME...MOT...LOC 1559Z 275DEG 32KT 4063 8839 4019 8864 3989 8886
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:18 AM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 20, 6:18 AM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 618 AM CDT Tue Aug 20 2019 .SYNOPSIS... Issued at 300 AM CDT Tue Aug 20 2019 Strong to severe thunderstorms will quickly move across central and southeast Illinois this morning and early afternoon, bringing the potential for damaging winds. As a cold front comes through the area on Wednesday, expect another round of showers and thunderstorms, although the severe weather threat will be much lower. This front will be slow to exit the area, so the rain will linger into Thursday in many areas. && .SHORT TERM...(Today and tonight) ISSUED AT 300 AM CDT Tue Aug 20 2019 Main focus for this forecast will be with the severe weather potential for later this morning. 2 am radar and satellite imagery showing rapid development of thunderstorms over the northwest quarter of Iowa, the start of an MCS which has been suggested for the last few model cycles. This seemed to be handled best by the 00Z runs of the HRRR and NMM-B models. Using their timing, the squall line is expected to move into the Galesburg area toward 8-9 am, reaching I-55 around 10-11 am, and southeast Illinois shortly after midday. Latest SPC Day1 outlook maintained the enhanced risk over most of the CWA except east of I-57, with the greatest threat of significant wind damage from about Havana northwest. A general weakening trend is expected as the storms get further through the middle of the state, as the cold pool pushes further ahead of the line. Question after the storms will be how much the air mass recovers this afternoon. Think it will probably be mid to late afternoon before any significant clearing takes place. Forecast highs in the mid 80s may be a bit optimistic, and will need to watch this closely for the late morning update. Next MCS expected to slide out of the central Plains late tonight. Have added some 20-30% PoP's over the southwest CWA for very late tonight, though a later arrival in our area appears more likely. .LONG TERM...(Wednesday through Monday) ISSUED AT 300 AM CDT Tue Aug 20 2019 Strong upper trough associated with the low over western Quebec will swing southward Wednesday night and Thursday. Tail end of Wednesday's front is expected to hang up in the general vicinity Wednesday night and Thursday, with the GFS being the most progressive of the longer range models. Went with more of a slower solution with the MCS, with healthy PoP's continuing near and south of I-72 into Thursday night. However, latest models are showing more of a southward push occurring by Friday evening. With high pressure dominating the Great Lakes region this weekend, the east/northeast flow is expected to keep our region dry. Think the primary rain chances will hold off until Monday, as a cold front swings across the northern Plains where the storm track will be focused. Longer range models would suggest a delay until Monday night, though this will be monitored for consistency in the next model run. Pleasant temperatures are expected behind Wednesday's front, with highs generally in the upper 70s to around 80 and lows upper 50s/lower 60s into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 618 AM CDT Tue Aug 20 2019 High cirrus will overspread the area ahead of a line of severe wind storms approaching from Iowa. MVFR to IFR vis and ceilings are likely during the thunderstorms. Winds will likely gust to 40 mph in a large portion of the area, with 50-60 mph winds in a few areas. Rough timing the arrival looks to be 14z at PIA, 15z at BMI & SPI, 16z at DEC, and 17z at CMI. VFR conditions will return once the precip moves out of the area. Winds will switch to southerly ahead of the storm system. Winds will veer southwest after system goes through and then become light and variable tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Geelhart SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Shimon
Hazardous weather outlook, Aug 20, 6:12 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 612 AM CDT Tue Aug 20 2019 ILZ027>031-036>038-040>057-061>063-066>068-071>073-211115- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 612 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... A cluster of strong to severe thunderstorms will accelerate across central and southeast Illinois this morning through mid afternoon. The primary hazard will be damaging wind gusts in excess of 60 mph. Hail to the size of quarters will be possible. While the threat is low, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Storm chances will continue Wednesday and Thursday, especially south of I-74. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning through 3 pm. Shimon
In the hours before
Special weather statement, Aug 20, 9:31 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
931 AM CDT Tue Aug 20 2019
ILZ030-031-037-038-041-042-047-048-050-051-201530-
Logan-Tazewell-Marshall-Sangamon-Mason-Morgan-Woodford-Menard-McLean-
Cass-
931 AM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR MENARD...TAZEWELL...CASS...
EASTERN PEORIA...NORTHERN MORGAN...SOUTHERN MARSHALL...NORTHEASTERN
SCOTT...LOGAN...WOODFORD...NORTHWESTERN SANGAMON...NORTHWESTERN DE
WITT...WESTERN MCLEAN AND MASON COUNTIES UNTIL 1030 AM CDT...
At 931 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chillicothe to near Pekin to near Easton
to near Meredosia. Movement was east at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Springfield, Peoria, Bloomington, Pekin, Jacksonville, Lincoln,
Beardstown, Eureka, Mason City, Lacon, Virginia, Normal, East Peoria,
Morton, Washington, Alexander, Creve Coeur, Sherman, Metamora and
Riverton.
This includes the following highways...
Interstate 155 between mile markers 0 and 31.
Interstate 39 between mile markers 0 and 36.
Interstate 474 between mile markers 9 and 14.
Interstate 55 between mile markers 99 and 186.
Interstate 72 between mile markers 68 and 96.
Interstate 74 between mile markers 93 and 139.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and west central Illinois.
LAT...LON 4093 8905 4092 8893 4075 8893 4075 8870
4052 8881 4028 8906 4028 8915 4018 8916
3965 8979 3975 9049 3979 9048 3979 9059
3989 9058 4027 8996 4057 8965 4080 8956
4095 8945 4098 8954 4104 8952 4104 8905
TIME...MOT...LOC 1431Z 283DEG 47KT 4095 8946 4056 8957 4026 8988 3982
9059
BarnesLocal storm report, Aug 20, 9:37 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
937 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG RUSHVILLE 40.12N 90.57W
08/20/2019 SCHUYLER IL EMERGENCY MNGR
TREE LIMBS WERE BLOWN DOWN ALONG US-24 FROM RUSHVILLE TO
RAY
&&
LAUFENBERGLocal storm report, Aug 20, 9:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
952 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG GALESBURG 40.95N 90.38W
08/20/2019 KNOX IL 911 CALL CENTER
NUMEROUS TREES BLOWN DOWN ACROSS GALESBURG TAKING POWER
LINES DOWN
&&
LAUFENBERGThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:20 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Schuyler, Stark | 70 min |
| Aug 20, 9:31 AM CDT | Special Weather Statement | ILX | Cass, Logan, McLean, Marshall, Mason, Menard and 3 more | 59 min |
| Aug 20, 10:17 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Morgan, Sangamon | 45 min |
| Aug 20, 10:42 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Macon, Moultrie, Piatt | 18 min |
| Aug 20, 11:05 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Moultrie, Piatt, Vermilion | 55 min |
| Aug 20, 11:35 AM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.